Alert archive / Oregon / Freeze Warnings in 2021

Freeze Warning 1, NWS Pendleton, OR

April 19, 20216 counties in Oregon; 6 counties in Washington

NWS Pendleton, OR issued this freeze warning at Apr 19, 2021, 3:52 AM PDT for 6 counties in Oregon; 6 counties in Washington. It took effect at Apr 20, 2021, 12:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2021, 3:52 AM PDT (10:52 UTC)
In effect from
Apr 20, 2021, 12:00 AM PDT
Expired
Apr 20, 2021, 9:00 AM PDT
In force
9 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Morrow County, OR, Sherman County, OR, Umatilla County, OR, Wasco County, OR, Wheeler County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 69 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 10.9 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2021-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2021-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3348 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WWUS76 KPDT 191052
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
352 AM PDT Mon Apr 19 2021

ORZ044-507-508-510-WAZ028-029-192200-
/O.NEW.KPDT.FZ.W.0001.210420T0700Z-210420T1600Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, 
Connell, Prosser, Tri-Cities, Dayton, Waitsburg, and Walla Walla
352 AM PDT Mon Apr 19 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
TUESDAY...

* WHAT...Sub-freezing temperatures of 28 to 32 expected.

* WHERE...In Washington, Lower Columbia Basin of Washington and 
  Foothills of the Blue Mountains of Washington. In Oregon, 
  Lower Columbia Basin of Oregon, Foothills of the Northern Blue 
  Mountains of Oregon, Foothills of the Southern Blue Mountains 
  of Oregon and North Central Oregon.

* WHEN...From midnight tonight to 9 AM PDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Provide protection to temperature sensitive
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
3 follow-up statements
298 
WWUS76 KPDT 191542
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
842 AM PDT Mon Apr 19 2021

WAZ027-200600-
/O.EXA.KPDT.FZ.W.0001.210420T0700Z-210420T1600Z/
Yakima Valley-
Including the cities of Naches, Sunnyside, Toppenish, and Yakima
842 AM PDT Mon Apr 19 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PDT
TUESDAY...

* WHAT...Sub-freezing temperatures of 28 to 32 expected.

* WHERE...Yakima Valley.

* WHEN...From midnight tonight to 9 AM PDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Provide protection to temperature 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ORZ044-507-508-510-WAZ028-029-200600-
/O.CON.KPDT.FZ.W.0001.210420T0700Z-210420T1600Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, 
Connell, Prosser, Tri-Cities, Dayton, Waitsburg, and Walla Walla
842 AM PDT Mon Apr 19 2021

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PDT TUESDAY...

* WHAT...Sub-freezing temperatures of 28 to 32 expected.

* WHERE...In Washington, Lower Columbia Basin of Washington and 
  Foothills of the Blue Mountains of Washington. In Oregon, 
  Lower Columbia Basin of Oregon, Foothills of the Northern Blue 
  Mountains of Oregon, Foothills of the Southern Blue Mountains 
  of Oregon and North Central Oregon.

* WHEN...From midnight tonight to 9 AM PDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Provide protection to temperature 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
964 
WWUS76 KPDT 200530
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1030 PM PDT Mon Apr 19 2021

ORZ044-507-508-510-WAZ027>029-201600-
/O.CON.KPDT.FZ.W.0001.210420T0700Z-210420T1600Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Yakima Valley-
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, Naches,
Sunnyside, Toppenish, Yakima, Connell, Prosser, Tri-Cities, 
Dayton, Waitsburg, and Walla Walla
1030 PM PDT Mon Apr 19 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT TUESDAY...

* WHAT...Sub-freezing temperatures of 28 to 32 expected.

* WHERE...In Washington, Lower Columbia Basin of Washington and 
  Foothills of the Blue Mountains of Washington. In Oregon, 
  Lower Columbia Basin of Oregon, Foothills of the Northern Blue 
  Mountains of Oregon, Foothills of the Southern Blue Mountains 
  of Oregon and North Central Oregon.

* WHEN...From midnight tonight to 9 AM PDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Provide protection to temperature sensitive
  vegetation and outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
388 
WWUS76 KPDT 201550
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
850 AM PDT Tue Apr 20 2021

ORZ044-507-508-510-WAZ027>029-201700-
/O.EXP.KPDT.FZ.W.0001.000000T0000Z-210420T1600Z/
Lower Columbia Basin of Oregon-
Foothills of the Northern Blue Mountains of Oregon-
Foothills of the Southern Blue Mountains of Oregon-
North Central Oregon-Yakima Valley-
Lower Columbia Basin of Washington-
Foothills of the Blue Mountains of Washington-
Including the cities of Boardman, Hermiston, Ione, Pendleton, 
Pilot Rock, Heppner, Condon, Fossil, Dufur, Maupin, Moro, Naches,
Sunnyside, Toppenish, Yakima, Connell, Prosser, Tri-Cities, 
Dayton, Waitsburg, and Walla Walla
850 AM PDT Tue Apr 20 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this freeze warning went out at Apr 19, 2:30 AM PDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 19, 2:30 AM PDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
230 AM PDT Mon Apr 19 2021

.SHORT TERM...TODAY THROUGH WEDNESDAY...A dry cold front from Canada
is working its way southward across the forecast area at this time.
This is ushering in cooler temperatures with todays high
temperatures being around 15 degrees cooler than on Sunday which
puts us back to near normal. Cool dry air over the region tonight
combined with light winds will allow Monday night low temperatures
to dip into the lower 30s. A freeze warning will be in effect
through early Tuesday morning. Those who have begun growing outdoor
vegetation that would be sensitive to freezing temperatures should
take necessary precautions to provide protection.

Meanwhile, a piece of energy over the eastern Pacific will begin to
undercut the ridge of high pressure along the coast and move into
southwest Oregon late today and overnight before moving into the
Great Basin on Tuesday. This system will have little impact to the
forecast area other than some cloudiness over central Oregon. Any
precipitation threat will remain south of the forecast area. The
ridge will then remain off the coast keeping us under a dry
northerly flow through Wednesday. Will see a gradual warming trend
through the first of the week with coolest temperatures being today.

.LONG TERM...Thursday through Sunday...Models and ensemble guidance
coming into better agreement for the long term. Thursday will see
northwest flow as model guidance is better in line with keeping
ridge offshore. Another back door cold front will slide down east
side of ridge down the Rockies and will likely clip the region.
Expect a chance of showers over the east, esp over the northern
Blues and Wallowas. Increasing winds through the gorge and Cascade
gaps Thur as thermal and pressure gradients tighten west to east
across the Cascades and with frontal passage. While majority of
model and ensemble guidance have the ridge building over the CWA
with dry conditions For Friday, some solutions are keeping ridge off
shore with northwest flow continuing with a few lingering showers
for northeast mountains. For Friday night into weekend expect ridge
axis to quickly work overhead and push east as the main large scale
upper low approaches the coast. Flow is expected to turn more
southwest with increasing mid to high level moisture and cloudiness
streaming overhead Friday night into early Saturday. As the low
approaches the region, it is expected to pull in a fairly deep plume
of Pacific moisture ahead of it and spread it over the region. Rain
chances look to return by Saturday afternoon and continue through
Sunday as the large upper low approaches northern Cali coast. Mild
Thu/Fri with highs in the upper 60s to 70s. Breezy winds possible
and slightly cooler temps expected for the weekend as cold front
passes through, with highs by Sunday forecasted to be in the upper
50s to 60s.

&&

.AVIATION...12Z TAFs...VFR conditions expected through the period.
Skies sct-bkn 8-10kft at taf sites except RDM/BDN this morning will
give way to clear skies this afternoon. Winds 8-14g16-22kts through
early evening will become light overnight.

&&

.AVIATION...

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  64  33  67  35 /   0   0   0   0
ALW  66  37  69  40 /   0   0   0   0
PSC  68  35  72  37 /   0   0   0   0
YKM  67  32  71  35 /   0   0   0   0
HRI  69  32  72  35 /   0   0   0   0
ELN  63  31  68  34 /   0   0   0   0
RDM  66  27  66  28 /   0   0   0   0
LGD  60  31  62  33 /   0   0   0   0
GCD  63  32  64  35 /   0   0   0   0
DLS  70  38  73  40 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Warning from midnight tonight to 9 AM PDT Tuesday for
     ORZ044-507-508-510.

WA...Freeze Warning from midnight tonight to 9 AM PDT Tuesday for
     WAZ028-029.

&&

SHORT TERM...91
LONG TERM....84
AVIATION...84

Nearby

Freeze Warnings in Oregon, 2021Freeze Warnings in Washington, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.